Format

Send to

Choose Destination
See comment in PubMed Commons below
Breast Cancer Res Treat. 2008 Nov;112(2):317-25. doi: 10.1007/s10549-007-9860-9. Epub 2008 Jan 20.

Pooled analysis of diarrhea events in patients with cancer treated with lapatinib.

Author information

1
St Vincent's University Hospital, Dublin, Ireland, john.crown@icorg.ie

Erratum in

  • Breast Cancer Res Treat. 2009 Jan;113(2):409-10.

Abstract

PURPOSE:

To characterize diarrhea events in patients with cancer treated with lapatinib as monotherapy or in combination with capecitabine or taxanes.

PATIENTS AND METHODS:

Eleven clinical trials (phase I, II, or III) in patients with metastatic cancer were analyzed. Lapatinib was administered at doses ranging from 1,000 to 1,500 mg/day as monotherapy (n = 926) or in combination with capecitabine (n = 198) or taxanes (n = 687). Diarrhea events were characterized based on severity, time to onset, duration, required interventions, and clinical outcomes.

RESULTS:

In the pooled analysis of nine studies, diarrhea occurred in 55% of lapatinib-treated patients and 24% of patients not receiving lapatinib. All grade diarrhea occurred in 51% of patients treated with lapatinib monotherapy and 65% treated with lapatinib plus capecitabine. In a separate analysis, 48% of patients treated with lapatinib plus a taxane experienced diarrhea. Overall, most diarrhea events were grade 1/2. Grade 3 events occurred in <10% of patients and grade 4 events were rare (<or=1%). Most diarrhea events resolved with conventional approaches and without dose modification. Approximately 40% of patients treated with lapatinib monotherapy or combination therapy experienced a first diarrhea event within 6 days of treatment initiation, with a median duration of 7-9 days. Lapatinib-containing chemotherapy regimens do not cause severe diarrhea when proactive monitoring and intervention is introduced.

CONCLUSION:

Most diarrhea events in lapatinib-treated patients are low grade, requiring infrequent lapatinib dose modification or interruption. Proactive management of diarrhea is crucial to prevent more serious complications in lapatinib-treated patients.

PMID:
18204897
DOI:
10.1007/s10549-007-9860-9
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center